Alert archive / South Dakota / Tornado Warnings in 1997
Tornado Warning 9, NWS Rapid City, SD
NWS Rapid City, SD issued this tornado warning at Jul 24, 1997, 6:42 PM MDT for Pennington County, South Dakota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 24, 1997, 6:42 PM MDT (00:42 UTC)
- Expired
- Jul 24, 1997, 7:30 PM MDT
- In force
- 48 min
- Issued by
- NWS Rapid City, SD
- Area
- Whole counties
County Pennington County, SD
The radar
The Rapid City radar (KUDX), 13 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 0.7 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 600 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 1314 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -61 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KRAP 250042 RRA TORRAP SDC103-250130- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE RAPID CITY SD 642 PM MDT THU JUL 24 1997 * TORNADO WARNING FOR EASTERN PENNINGTON COUNTY - WESTERN SOUTH DAKOTA * UNTIL 730 PM MDT * SOME LOCATIONS AFFECTED WALL QUINN AREAS NORTH HIGHWAY 90 * AT 641 PM MDT DOPPLER RADAR INDICATED A DEVELOPING TORNADO 2 MILES EAST OF WALL. THE STORM WAS MOVING NORTH AT 10 MPH. IF YOU ARE OUTSIDE...GET TO A STURDY BUILDING. IF YOU ARE IN OPEN COUNTRY...TAKE SHELTER IN A CULVERT...DITCH...OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. BENTZIEN
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jul 24, 10:00 AM MDT, 8 hours 42 minutes earlier.
Area forecast discussion, Jul 24, 10:00 AM MDT, 8 hours 42 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 1000 AM MDT THU JUL 24 1997 FORECAST PROBLEM IS ONCE AGAIN TO DETERMINE LOCATION OF AFTERNOON CONVECTION. PRIME CANDIDATE IS THE SOUTHWEST CORNER OF SOUTH DAKOTA...WHERE CURRENT SUNNY SKIES AND ABUNDANT LOW LEVEL MOISTURE SHOULD COMBINE WITH THE SHORT WAVE TROUGH MOVING OUT OF WYOMING TO POP A FEW STORMS BY THE MIDDLE AFTERNOON. EXPECT CONVECTION TO SPREAD INTO THE SOUTH CENTRAL ZONES THROUGH THE LATE AFTERNOON...ALONG OUTFLOWS FROM THIS MORNINGS CONVECTION. DO NOT EXPECT MUCH MOVEMENT OF SURFACE TROUGH OVER THE NORTHWEST...WITH UPPER FLOW PARALLELING THE COOL FRONT THAT STRETHCES FROM NORTH DAKOTA INTO MONTANA. AS A RESULT...HAVE CUT POPS BACK TO 20 PERCENT IN THE NORTHWEST AND INCREASED POPS TO 40 PERCENT OVER SOUTHWEST AND SOUTH CENTRAL. MOS TEMPS LOOK GOOD. .UNR...NONE. BENTZIEN KUNR 241550Z 12005KT 15SM SCT140 BKN250 27/21
In the hours before
Local storm report, Jul 24, 5:10 PM MDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
512 PM MDT THU JUL 24 1997
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 ZPM 10 E HERMOSA SD 1.75 INCH HAIL
07/24/97 CUSTER
BUNKERSLocal storm report, Jul 24, 5:12 PM MDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
512 PM MDT THU JUL 24 1997
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM 10 E HERMOSA SD 1.75 INCH HAIL
07/24/97 CUSTER
BUNKERSLocal storm report, Jul 24, 5:29 PM MDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
531 PM MDT THU JUL 24 1997
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0440 PM LEAD SD FLASH-FLOODING
07/24/97 LAWRENCE MUDSLIDES IN THE CITY OF
LEAD...ROADS WASHED OUT
BUNKERSLocal storm report, Jul 24, 5:31 PM MDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
531 PM MDT THU JUL 24 1997
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0440 PM LEAD SD FLASH-FLOODING
07/24/97 LAWRENCE MUDSLIDES IN THE CITY OF
LEAD...ROADS WASHED OUT
BUNKERSLocal storm report, Jul 24, 6:31 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
633 PM MDT THU JUL 24 1997
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0600 PM BUFFALO SD 61 MPH WIND GUST
07/24/97 HARDING
BUNKERSLocal storm report, Jul 24, 6:33 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
633 PM MDT THU JUL 24 1997
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0600 PM BUFFALO SD 61 MPH WIND GUST
07/24/97 HARDING
BUNKERSThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 6:15 PM MDT | Severe Thunderstorm Warning | UNR | Harding | 60 min |
| Jul 24, 6:16 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Pennington | 64 min |
| Jul 24, 6:25 PM MDT | Severe Thunderstorm Warning | UNR | Jackson | 60 min |
| Jul 24, 6:40 PM MDT | Severe Thunderstorm Warning | UNR | Haakon | 60 min |
| Jul 24, 7:04 PM MDT | Severe Thunderstorm Warning | UNR | Fall River | 61 min |
| Jul 24, 7:20 PM MDT | Severe Thunderstorm Warning | UNR | Mellette | 65 min |
| Jul 24, 7:27 PM MDT | Severe Thunderstorm Warning | UNR | Pennington | 63 min |
| Jul 24, 7:42 PM MDT | Severe Thunderstorm Warning | UNR | Haakon | 33 min |
| Jul 24, 7:57 PM MDT | Severe Thunderstorm Warning | UNR | Jackson | 63 min |
| Jul 24, 8:21 PM MDT | Severe Thunderstorm Warning | UNR | Mellette | 64 min |
| Jul 24, 9:20 PM MDT | Severe Thunderstorm Warning | UNR | Tripp | 60 min |
| Jul 24, 10:14 PM MDT | Severe Thunderstorm Warning | UNR | Tripp | 31 min |
| Jul 25, 5:00 PM MDT | Severe Thunderstorm Warning | UNR | Perkins | 45 min |
Nearby
Tornado Warnings in South Dakota, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.